Question of the Month

Q:  First of all, thank you SO much, Dr. Redmond, for your kindness and caring. I have noticed a drastic thinning of my hair in the past several months. I have been on Estratest since my hysterectomy 8 years ago. I have noticed no problems from it and had no hair problems at all. My cardiologist put me on Lotrel for high blood pressure. It was during this time that my hair problem began. I insisted on stopping the Lotrel in November and I seem to have stopped losing as much hair. What is your opinion?

A:   Many times the wrong medication gets blamed for hair loss. Estratest contains not only estrogen but testosterone and testosterone is the enemy of hair. Androgenic alopecia is due to the effect of testosterone and so taking testosterone can cause it, or make it worse. Estrogen on the other hand is good for hair.

Blood pressure medicine is unlikely to affect hair. Minoxidil (Rogaine) was originally a blood pressure medicine.

The only reason for women to consider taking testosterone in any form is to improve low sex drive. However most do not want to pay the price of losing hair. This is discussed in detail on my website articles on hair loss and on sexual conditions.

Hope this is helpful.

Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by